Jump to ContentJump to Main Navigation
Show Summary Details
More options …

International Journal of Nonlinear Sciences and Numerical Simulation

Editor-in-Chief: Birnir, Björn

Editorial Board: Armbruster, Dieter / Chen, Xi / Bessaih, Hakima / Chou, Tom / Grauer, Rainer / Marzocchella, Antonio / Rangarajan, Govindan / Trivisa, Konstantina / Weikard, Rudi

8 Issues per year

IMPACT FACTOR 2017: 1.162

CiteScore 2017: 1.41

SCImago Journal Rank (SJR) 2017: 0.382
Source Normalized Impact per Paper (SNIP) 2017: 0.636

Mathematical Citation Quotient (MCQ) 2017: 0.12

See all formats and pricing
More options …
Volume 19, Issue 6


Wetting Front Analysis of the Richards’ Equation with Impervious Boundary

Xi Chen / Ying Dai
Published Online: 2018-07-12 | DOI: https://doi.org/10.1515/ijnsns-2017-0084


It is analyzed the wetting front of the Richards’ equation (RE) for horizontal infiltration problem with impervious layer in a finite medium, and obtained an approximate analytical solution by the series expansion technique. The present approximation is suitable for arbitrary diffusivity in RE and applied to simulate the changes of saturation after the front pass through the impervious point. Two examples about power law diffusivity are analyzed to confirm the accuracy of present solution.

Keywords: Richards’ equation; impervious layer; approximate analytical solution; power law diffusivity

MSC 2010: 35C10; 35K20; 76S05


  • [1]

    J.Y. Parlange, W.L. Hogarth, C. Fuentes, J. Sprintall, R. Haverkamp, D. Elrick, M.B. Parlange, R.D. Braddock and D.A. Lockington, Interaction of wetting fronts with an impervious surface-long time behavior, Transp. Porous Media 17 (1994), 249–256.CrossrefGoogle Scholar

  • [2]

    M.B. Parlange, S.N. Prasad, J.Y. Parlange and M.J.M. Romkens, Extension of the Heaslet-Alksne technique to arbitrary soil water diffusivities, Water Resour. Res. 28 (1992), 2793–2797.CrossrefGoogle Scholar

  • [3]

    T.P. Witelski, Motion of wetting fronts moving into partially pre-wet soil, Adv. Water Resour. 28 (2005), 1133–1141.CrossrefGoogle Scholar

  • [4]

    Y.L. Du, W.Q. Wang and O. Kolditz, Benchmarking of Richards Model, Geosyst. Res. Cent. Appl. Geosci. Univ. Tuebingen 12 (2005), 2–20.Google Scholar

  • [5]

    H. Li, M.W. Farthing, C.N. Dawson and C.T. Miller, Local discontinuous Galerkin approximations to Richards’ equation, Adv. Water Resour. 30 (2007), 555–575.CrossrefWeb of ScienceGoogle Scholar

  • [6]

    T.P. Witelski, Perturbation analysis for wetting fronts in Richard’s equation, Transp. Porous Media 27 (1997), 121–134.CrossrefGoogle Scholar

  • [7]

    D. Lockington, J.Y. Parlange and P. Dux, Sorptivity and the estimation of water penetration into unsaturated concrete, Mater. Struct. 32 (1999), 342–347.CrossrefGoogle Scholar

  • [8]

    F.T. Tracy, Clean two and three-dimensional analytical solution of Richards’ equation for testing numerical solvers, Water Resour. Res. 42 (2006), 8503–8513.Google Scholar

  • [9]

    M. Omidvar, A. Barari, M. Momeni and D.D. Ganji, New class of solutions for water infiltration problems in unsaturated soils, Geomech. Geoeng. Int. J. 5 (2010), 127–135.CrossrefGoogle Scholar

  • [10]

    X. Chen and Y. Dai, An approximate analytical solution of Richards’ equation, Int. J. Nonlin. Sci. Num. 16 (2015), 239–247.Google Scholar

  • [11]

    J.Y. Parlange, D.A. Lockington and R.D. Braddock, Nonlinear diffusion in a finite layer, Bull. Aust. Math. Soc. 26 (1982), 249–262.CrossrefGoogle Scholar

  • [12]

    M. Menziani, S. Pugnaghi and S. Vincenzi, Analytical solutions of the linearized Richards equation for discrete arbitrary initial and boundary conditions, J. Hydrol. 332 (2007), 214–225.CrossrefWeb of ScienceGoogle Scholar

  • [13]

    X. Chen and Y. Dai, Differential transform method for solving Richards’ equation, Appl. Math. Mech. 37 (2016), 169–180.CrossrefGoogle Scholar

  • [14]

    A.S.V.R. Kanth and K. Aruna, Differential transform-Pade technique for treating non-linear singular boundary value problems arising in the applied sciences, Int. J. Nonlin. Sci. Num. 14 (2013), 247–254.Web of ScienceGoogle Scholar

  • [15]

    Y. Keskin and G. Oturanc, Reduced differential transform method for partial differential equations, Int. J. Nonlin. Sci. Num. 10 (2009), 741–749.Google Scholar

  • [16]

    C. Hall, Water sorptivity of mortars and concretes: a review, Mag. Concrete Res. 41 (1989), 51–61.CrossrefGoogle Scholar

About the article

Received: 2017-04-13

Accepted: 2018-05-20

Published Online: 2018-07-12

Published in Print: 2018-09-25

Citation Information: International Journal of Nonlinear Sciences and Numerical Simulation, Volume 19, Issue 6, Pages 595–604, ISSN (Online) 2191-0294, ISSN (Print) 1565-1339, DOI: https://doi.org/10.1515/ijnsns-2017-0084.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in